Targinact

My doc moved me from Tramadol (250-300mg daily) to Targinact 5mg/2.5g one twice daily. I started last night and I got horrible withdrawal symptoms - i had to take Tramadol again to make them stop.

I think he maybe made a mistake with the amount of targinact? he said targinact was stronger although the rheumy said it was the same. There is definetely something wrong and it is not the first time the doc makes a mistake with amounts. Has anyone experienced anything similar or has any idea what I could be doing wrong?

3 Replies

oldestnewest
  • Hi Smily,

    Targinact is the first prolonged-release (PR) analgesic that combines an opioid agonist with an antagonist. What that means is you have Oxycodone for the pain and Naloxone to help stop you suffering from constipation. Nearly all of the Naloxone is eliminated in the liver, which prevents it from significantly affecting the effect of the Oxycodone

    So all in all it's a better choice than Tramadol, as far your bowels are concerned.

    Your GP has started you on the lowest dose 5mg/2.5mg blue tab and depending on the amount of pain you have, it can be increased to 10mg/5mg white tab, 20mg/10mg pink tab, or 40mg/20mg yellow tab. The maximum dose is 80mg/40mg.

    From my nursing experience, I believe you should be weaned off the Tramadol and gradually replace it with the Targinact, in the same way as if you were changing from Gabapentin to Pregabalin..

    You need to go back to your GP, tell him what has happened and suggest he gives you Tramadol and Targinact together for a month so your body can deal with the change. It will take about a month to do it properly.

    hope that helps,

    happy hugs, kate :)

  • Thanks Kraftk8, I already told him that I would be happy to just add a bit of targinact to tramadol, at least to start with and he insisted they were two difefrent drugs working in different ways and that it was better to stop the tramadol. The idea however has proved bonkus! I'll speak to him again. Is it possible to stay in both for long term?

  • Hi Smily,

    I think he needs to do some reading about the drugs he is prescribing, both Tramadol and Targinact are classed as opioid analgesics, Targinact being the stronger of the two.

    Targinact has the benefit of helping to prevent constipation. It is also a schedule 2 controlled drug because it contains Oxycodone and you should carry something on you stating that you are taking it, in case of any sudden hospitalisation.

    The British National Formulary (BNF) says 'withdrawal symptoms may be provoked in patients switching from other chronic high-dose opioid treatment' and that 'patients already receiving opioid analgesics can start with a higher dose of Targinact'.

    There is no need to take both because they do exactly the same job as far as analgesia goes and you can take up to 40mg/20mg 12hrly of Targinact, or up to 200mg 12hrly of Tramadol.

    The only difference would seem to be that Targinact is strong enough to be a controlled drug, whilst Tramadol falls just under the level to be controlled.

    If it were me I wouldn't consider taking both as there is no reason to and the fewer pills I need to swallow the better, but I prefer to not be constipated, so I may well ask my GP to swap me over from Tramadol.

    However, I will ask if they can prescribe the right levels of each to enable me to come off the Tramadol and onto Targinact without the withdrawal problems you encountered.

    Maybe you should do the same.

You may also like...